Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 2, 2024, 10:49 PM CDT for Autauga County, Chilton County, Alabama. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2024, 10:49 PM CDT (03:49 UTC)
- Expired
- Apr 2, 2024, 11:17 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Autauga County, AL, Chilton County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 10:49 PM CDT | TORNADO | 1 Nne Plecher, AL | The EF1 tornado formed near County Road 359 where a couple trees were downed and minor roof damage occurred to the residence. Damage remained sporadic until it reached some residences along County Road 36. There portions of a porch overhang were blown off a re |
| Apr 2, 10:54 PM CDT | TORNADO | 2 E Pooles Crossroads, AL | Multiple structures damaged along CR 16 near Pools Crossroads. |
| Apr 2, 11:03 PM CDT | TORNADO | 3 Wnw Cooper, AL | Multiple trees and power lines down on CR 424. TDS observed on KBMX radar. |
| Apr 2, 11:04 PM CDT | TORNADO | 2 Nw Cooper, AL | Trees reported down on CR 41. TDS on KBMX radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 6:57 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
722
WFUS54 KBMX 030349
TORBMX
ALC001-021-030430-
/O.NEW.KBMX.TO.W.0003.240403T0349Z-240403T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1049 PM CDT Tue Apr 2 2024
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northeastern Autauga County in central Alabama...
Southeastern Chilton County in central Alabama...
* Until 1130 PM CDT.
* At 1049 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Pooles Crossroads, or 10 miles southwest
of Clanton, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clanton, Plecher, Marbury, Higgins Ferry Park, Verbena, Pooles
Crossroads, Mitchell Lake, Cooper, and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3268 8680 3274 8682 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3275 8638 3275 8641 3269 8641
TIME...MOT...LOC 0349Z 252DEG 43KT 3272 8674
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore4 follow-up statements
181
WWUS54 KBMX 030352
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1052 PM CDT Tue Apr 2 2024
ALC001-021-030430-
/O.CON.KBMX.TO.W.0003.000000T0000Z-240403T0430Z/
Autauga AL-Chilton AL-
1052 PM CDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN AUTAUGA AND SOUTHEASTERN CHILTON COUNTIES...
At 1052 PM CDT, a confirmed tornado was located over Pooles
Crossroads, or 8 miles southwest of Clanton, moving east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clanton, Marbury, Higgins Ferry Park, Verbena, Pooles Crossroads,
Mitchell Lake, Cooper, and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3269 8675 3276 8677 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3275 8638 3275 8641 3269 8641
TIME...MOT...LOC 0352Z 252DEG 44KT 3273 8671
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore102
WWUS54 KBMX 030358
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1058 PM CDT Tue Apr 2 2024
ALC001-030407-
/O.CAN.KBMX.TO.W.0003.000000T0000Z-240403T0430Z/
Autauga AL-
1058 PM CDT Tue Apr 2 2024
...THE TORNADO WARNING FOR NORTHEASTERN AUTAUGA COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for central and
east central Alabama.
&&
LAT...LON 3272 8669 3278 8671 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3275 8638 3275 8641 3274 8646
TIME...MOT...LOC 0357Z 251DEG 44KT 3276 8664
$$
ALC021-030430-
/O.CON.KBMX.TO.W.0003.000000T0000Z-240403T0430Z/
Chilton AL-
1058 PM CDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
SOUTHEASTERN CHILTON COUNTY...
At 1057 PM CDT, a confirmed tornado was located near Pooles
Crossroads, or near Clanton, moving east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clanton, Higgins Ferry Park, Verbena, Mitchell Lake, Cooper, and
Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3272 8669 3278 8671 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3275 8638 3275 8641 3274 8646
TIME...MOT...LOC 0357Z 251DEG 44KT 3276 8664
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore828
WWUS54 KBMX 030411
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1111 PM CDT Tue Apr 2 2024
ALC021-030430-
/O.CON.KBMX.TO.W.0003.000000T0000Z-240403T0430Z/
Chilton AL-
1111 PM CDT Tue Apr 2 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR EAST
CENTRAL CHILTON COUNTY...
At 1111 PM CDT, a confirmed tornado was located near Higgins Ferry
Park, or 10 miles east of Clanton, moving east at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Higgins Ferry Park, Mitchell Lake, and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3275 8649 3284 8654 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3276 8639
TIME...MOT...LOC 0411Z 252DEG 43KT 3281 8645
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore657
WWUS54 KBMX 030417
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1117 PM CDT Tue Apr 2 2024
ALC021-030427-
/O.CAN.KBMX.TO.W.0003.000000T0000Z-240403T0430Z/
Chilton AL-
1117 PM CDT Tue Apr 2 2024
...THE TORNADO WARNING FOR EAST CENTRAL CHILTON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for central and
east central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
&&
LAT...LON 3275 8649 3284 8654 3287 8646 3286 8645
3283 8646 3282 8646 3280 8644 3279 8641
3277 8641 3276 8639
TIME...MOT...LOC 0416Z 252DEG 43KT 3283 8636
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 2, 7:25 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 2, 7:25 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 725 PM CDT Tue Apr 2 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Wednesday) Issued at 102 PM CDT TUE APR 2 2024 -Severe storms remain possible for all of Central Alabama from this afternoon through the overnight hours tonight. Tornadoes, damaging straight-line winds, and large hail will all be possible. A deepening area of surface low pressure is currently centered over western Illinois, with a trailing cold front stretching southward through Arkansas and northwestern Louisiana. Meanwhile, an upper level trough axis continues to dig southward into the southern plains states with a potent 500mb southwesterly jet of 70-80 knots moving into the southeast Mississippi Valley region. Deep southerly surface flow is currently ongoing with temperatures rising well into the 70s on our way to highs in the low to mid 80s this afternoon with filtered sunshine peeking through broken cumulus between 3k and 5k feet. Dewpoints are running in the mid to upper 60s, so we should have plenty of fuel for storm development as we go into the afternoon. Looking on radar, we've been at a relative lull over the past few hours, as our existing 850mb jet pulled off to the north and east over Tennessee and Kentucky. As the vertically stacked low continues to deepen and occlude near Lake Michigan as we go into the evening hours, a secondary 850mb jet is expected to develop over much of Central Alabama. Latest CAMs and HREF guidance depicts widespread shower and thunderstorm development out ahead of the cold front as it progresses south and eastward this afternoon and overnight tonight. Storms that are allowed to develop first this afternoon have the greatest potential for damaging winds and hail, with perhaps an isolated tornado. As the 850mb jet ramps up this evening and overnight on the order of 45 to 50 knots, the tornado threat will increase for our eastern and southeastern counties. As of right now, areas that will have the best chance for tornado development will be south of I-20 and north of I-85 between 6pm and midnight. Damaging winds and hail will also remain possible during this time as well. Now, with all that said, there are some caveats and inhibiting factors that some of us here at the office have discussed the past couple of days with this event. First, the main area of low pressure is still well off to our north with a positively-tilted trough and surface front headed our direction. Second, looking at the wind fields, you typically don't see a classic tornado setup with southwesterly flow both at the surface and aloft. However, if you're able to get a good right-moving supercell that can tap into the available parameter space, that can spell trouble very quickly. SPC has mentioned the potential of an isolated strong tornado or two in their latest discussion, and that's certainly possible - IF you can get storms to move to the right of the overall mean flow. Looking at the latest runs of the HRRR, we'll have to closely watch for the potential of cells developing out ahead of the broken line of storms between 6pm and 10pm that would have the greatest tornado potential. Mesoscale conditions will continue to be monitored through the event. Showers and storms will finally move out of Pike and Barbour Counties between 2am and 4am Wednesday morning followed by much cooler and drier air filtering in from the northwest. Early spring Continental Polar air will continue to advect southward during the day on Wednesday with a stiff northwesterly wind thanks to the occluded low pressure lingering over the southern Great Lakes region. Clouds are also expected to stick around over the northern half of Central Alabama due to wrap-around moisture. Highs will range from the lower 60s north to near 70 in Eufaula. 56/GDG && .LONG TERM... (Wednesday night through next Monday) Issued at 350 PM CDT TUE APR 2 2024 Rain free conditions will be present from Wednesday night through the daytime hours on Sunday as much cooler and drier air filters into C AL behind a cold front. Below normal temperatures are expected for the area as a result starting Wed (day) through Sat (night). In addition, temperatures should be cool enough for some late season frost for the NRN counties for Fri/Sat mornings. While still cool readings will begin to rebound on Sun as the surface ridge weakens and moves EWD toward the Atlantic Seaboard, and we start getting some warmer low level return flow back into AL around the base of the ridge as a result. Sun night into Mon we should have enough moisture interacting with upper SW/W weak perturbations to allow for some isolated to scattered shower/ storm chances. 08 Previous long-term discussion: (Wednesday night through next Monday) Issued at 225 AM CDT TUE APR 2 2024 The frontal boundary will be well south and east of our area by Wednesday night. Cooler and drier air will advect into the region, dropping temperatures into the upper 30s to low 40s by Thursday morning. This dry air mass will persist through the end of the week, allowing effective radiational cooling Thursday, Friday, and Saturday nights, which will allow temperatures to drop into the mid 30s to low 40s for much of the area each night. We could see widespread frost across our northern counties with our climatological cooler spots dropping near or below freezing, especially on Friday and Saturday mornings. The surface high shifts to our east Sunday into Monday as mid and upper level ridging build in aloft. This will support a warming trend as we go into the start of next week. We'll see increasing rain and thunderstorm chances On Monday as our next system approaches, though the timing and evolution of the main trough remain very uncertain, so details will need to be refined in the coming days. 25/Owen && .AVIATION... (00Z TAFS) Issued at 720 PM CDT TUE APR 2 2024 Conditions will deteriorate to MVFR and some IFR at times with storms as SHRA and TSRA ahead of a front will move through tonight. There will be a lag in clearing of the ceilings by several hours. Some gusty winds from the S will be present ahead of the front, then winds will shift to the WNW behind the front. Some strong storms are possible with the front. VFR conditions should develop during the morning before 16z for all as cigs move EWD out of the area as moisture retreats behind the front. 08 && .FIRE WEATHER... Showers and thunderstorms will continue to move across the area tonight ahead of a cold front. South-southwest winds are expected late this afternoon with 20 foot winds at 10 to 15 mph, with higher gusts. Winds turn to the west to northwest tonight behind the system and remain at 10 to 15 mph through the day Wednesday. Drier air arrives Wednesday with afternoon relative humidity values in the 28 to 38 percent range. 20 foot winds only decrease slightly to 8 to 12 mph with higher gusts Thursday, while relative humidity values may briefly drop below 25 percent in some spots. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 62 40 58 / 90 10 0 0 Anniston 50 63 41 60 / 100 10 0 0 Birmingham 48 62 43 61 / 90 0 0 0 Tuscaloosa 49 65 42 65 / 90 0 0 0 Calera 49 63 43 62 / 90 0 0 0 Auburn 55 65 44 64 / 100 0 0 0 Montgomery 53 67 43 66 / 100 0 0 0 Troy 55 68 45 67 / 90 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...56/GDG LONG TERM....08 AVIATION...08
Hazardous weather outlook, Apr 2, 4:11 AM CDT, 18 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 411 AM CDT Tue Apr 2 2024 ALZ011>015-017>050-031215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 411 AM CDT Tue Apr 2 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible across all of Central Alabama this afternoon and Tonight. Threats include damaging winds, large hail, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and tonight.
In the hours before
Special weather statement, Apr 2, 9:20 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
920 PM CDT Tue Apr 2 2024
ALZ032-039-030245-
Hale AL-Marengo AL-
920 PM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARENGO AND SOUTH
CENTRAL HALE COUNTIES THROUGH 945 PM CDT...
At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pin Hook, or near Linden, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Linden, Jefferson, Newbern, Faunsdale, Dayton, Pin Hook, Chickasaw
State Park, Old Spring Hill, Gallion, and Laneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 200 AM CDT for southwestern
and west central Alabama.
&&
LAT...LON 3262 8753 3236 8753 3229 8792 3240 8797
TIME...MOT...LOC 0219Z 245DEG 43KT 3237 8788
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:20 PM CDT | Special Weather Statement | BMX | Marengo | 25 min |
| Apr 2, 10:17 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 43 min |
| Apr 2, 10:23 PM CDT | Tornado Warning | BMX | Chilton, Dallas, Perry | 18 min |
| Apr 2, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 38 min |
| Apr 2, 11:05 PM CDT | Special Weather Statement | BMX | Clay | 25 min |
| Apr 2, 11:10 PM CDT | Tornado Warning | BMX | Coosa | 37 min |
| Apr 2, 11:27 PM CDT | Special Weather Statement | BMX | Elmore | 33 min |
| Apr 2, 11:57 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 48 min |
| Apr 2, 11:59 PM CDT | Special Weather Statement | BMX | Lowndes, Macon, Montgomery | 46 min |
| Apr 3, 12:34 AM CDT | Special Weather Statement | BMX | Lee | 26 min |
| Apr 3, 12:41 AM CDT | Special Weather Statement | BMX | Bullock, Macon, Russell | 49 min |
| Apr 3, 1:13 AM CDT | Special Weather Statement | BMX | Barbour, Pike, Russell | 62 min |
| Apr 3, 2:05 AM CDT | Special Weather Statement | BMX | Barbour | 25 min |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.